Flood, Fountain
- When
- May 7, 6:00 AM EST to May 21, 1:00 PM EST
- Where
- Fountain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
2 to 4 inches of rain fell on May 9th causing extensive lowland flooding along the Wabash River. Many roads and parks were closed and cabins isolated by water.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
2 to 4 inches of rain fell on May 9th causing extensive lowland flooding along the Wabash River. Many roads and parks were closed and cabins isolated by water. The following are flood stages, crests and date of crests along the Wabash:Lafayette: FS - 11.0 Crest - 17.93 Date of Crest - May 10Covington: FS - 16.0 Crest - 21.67 Date of Crest - May 12Montezuma: FS - 14.0 Crest - 22.59 Date of Crest - May 13Terre Haute: FS - 14.0 Crest - 19.61 Date of Crest - May 13Hutsonville: FS - 16.0 Crest - 21.50 Date of Crest - May 15Riverton: FS - 15.0 Crest - 19.51 Date of Crest - May 17
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 2:40 AM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 AM EST WED MAY 07 2003 FLASH FLOOD THREAT APPEARS TO HAVE PASSED AND WILL DROP FLOOD WATCH WITH ZONE ISSUANCE. CONCERNS REMAIN OVER TIMING OF MULTIPLE EVENTS IN COMING DAYS. CURRENT RADAR SHOWING STORM AND SHOWERS SHOULD EXIT CWA ABOUT 09Z. HOWEVER WITH SURFACE FRONT AND LOW TO MOVE ACROSS CENTRAL INDIANA DURING DAY...POTENTIAL REMAINS FOR TSHRA BUT MORE SCATTERED...WEAKER AND LIGHTER THAN CURRENT ROUND. LATER EVENTS COMPOUNDING CURRENT WATER MAY LEAD TO INCREASED NEED OF FLOOD WATCHES AND WARNINGS IN COMING DAYS. MODELS DIFFER SOMEWHAT ON TIMING OF SERIES OF WAVES MOVING SURFACE BOUNDARY ACROSS STATE NEXT FEW DAYS. AVN APPEARED BEST ON SFC LOWS AT 06Z BUT MUCH FASTER AT MOVING IT TO OH COMPARED WITH ETA AND NGM. ALL MODELS GENERALLY AGREE THAT THUR NGT...FRI NGT AND WEEKEND ARE BEST BETS FOR STORMS BUT LEFTOVERS IN DAYTIME HOURS PRECLUDE DROPPING MENTION OF PCPN OTHER THAN TONIGHT ACROSS CWA AND EARLY THU IN NORTH. FAIRLY STRONG SYSTEM APPEARS TO HAVE ITS BEST SHOT AT OUR CWA SAT NGT. MAV GUIDANCE LOOKS REASONABLE AND WL USE FOR TODAY BUT TAD COOL FOR TNGT SO WILL LEAN TOWARD ETA MOS THERE. STRONG SYSTEM FRI MAY BRING WARMEST TEMPS OF SEASON AND WILL RAISE CURRENT FCST TEMPS A BIT. .IND...NONE DRT
INZ021-028>031-035>049-051>057-060>065-067>072-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 528 AM EST WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON. THERE IS A SLIGHT RISK SOME STORMS MAY CONTAIN PENNY SIZE HAIL OR WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. THE MAIN THREAT PERIODS APPEAR TO BE THURSDAY NIGHT AND SATURDAY NIGHT. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON...THURSDAY NIGHT...FRIDAY NIGHT AND SATURDAY NIGHT. DRT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1226 AM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM CRAWFORDSVILLE IN 0 MPH TSTORM WIND
05/07/03 MONTGOMERY MULTIPLE REPORTS OF TREES
DOWN AND COVERING ROADWAYS.
POWER LINES DOWN. COMPLETE
POWER OUTAGE IN BAINBRIDGE.
1215 AM CRAWFORDSVILLE IN WIND DAMAGE
05/07/03 MONTGOMERY MULTIPLE REPORTS OF TREES
DOWN AND COVERING ROADWAYS.
POWER LINES DOWN. COMPLETE
POWER OUTAGE IN BAINBRIDGE.
BPRUITTThe national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354234, 5354235, 5354236, 5354232, 5354233, 5354237, 5354238.